Kansas, 2003

Damaging Winds in Kansas, October 13, 2003

October 13, 2003 · NWS GLD · 5 events in 2 counties and zones

5 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Oct 13, 1:32 PM MST, 4 hours 23 minutes earlier.

Area forecast discussion, Oct 13, 1:32 PM MST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
232 PM MDT MON OCT 13 2003

.DISCUSSION...
THE 19Z SURFACE ANALYSIS PLACES A TROUGH FROM NORTHEAST KANSAS INTO
THE TEXAS PANHANDLE WITH HIGH PRESSURE RIDGING INTO NORTHEAST
COLORADO. THE LATEST RADAR INDICATES LINE OF SHOWERS AND SPRINKLES
EXTENDING FROM GLD TO MCK. THE UPPER TROUGH AXIS IS ALONG THE
KANSAS/COLORADO BORDER.

MAIN QUESTION FOR TONIGHT IS WHETHER POPS WILL BE NEEDED FOR VERY
LIGHT PRECIPITATION ASSOCIATED WITH JET MOVING NORTHEAST ACROSS THE
AREA. LATEST RADAR TRENDS/SATELLITE/MESOETA INDICATE THAT TROUGH/RW-
SHOULD STILL LINGER OVER THE EASTERN FORECAST EVEN THOUGH IT IS FAST
MOVING. LINE OF SHOWERS SHOULD EXTEND FROM EAST OF CBK TO HLC AT 00Z
AND MOVE OUT OF THE FORECAST AREA BY 03Z.  ALSO...LOW TEMPERATURES
WILL ALSO BE A CONCERN TONIGHT. HOWEVER...THE ETA/RUC BOTH INDICATE
THAT NORTHWEST WIND WILL RANGE BETWEEN 5 TO 10 KNOTS THROUGHOUT THE
NIGHT. THIS SHOULD PROVIDE DECENT MIXING AND KEEP TEMPERATURES ABOVE
FREEZING IN MOST PLACES EXCEPT COLORADO ZONES. ISOLATED TO SCATTERED
FROST MAY BE A POSSIBLILITY THERE. HIGH PRESSURE/SUBSIDENCE WILL
DOMINATE ON TUESDAY WITH LIGHT NORTHWEST WIND. A LEE TROUGH DEVELOPS
TUESDAY NIGHT WITH RESULTING SOUTHWEST WIND MODERATING LOW
TEMPERATURES. THERE IS SOME WEAK ENERGY MOVING ACROSS THE NORTHERN
U.S. BUT ITS SOUTHERN EDGE IS TOO FAR AWAY TO AFFECT THE FORECAST
AREA. ANOTHER WIND SHIFT BEHIND THE LEE TROUGH PASSAGE WILL BRING
NORTHWEST WIND ON WEDNESDAY. HIGH PRESSURE FOLLOWS WITH LIGHT EAST
WIND WEDNESDAY NIGHT. AN UPPER TROUGH MOVES THROUGH ON THURSDAY WITH
SHORTWAVE ENERGY PROVIDING SOME UPWARD VERTICAL VELOCITIES OVER THE
FORECAST AREA. HOWEVER...LOW LEVEL MOISTURE IS SCARCE AND MID LEVEL
IS NOT A WHOLE LOT BETTER. THIS EVENT COULD BE ANOTHER ISOLATED
SPRINKLE EVENT WITH MAINLY MID CLOUD AROUND. FOR NOW...WILL LEAVE
FORECAST DRY. HIGH PRESSURE BUILDS BACK INTO THE AREA THURSDAY NIGHT
AS THE UPPER TROUGH SHIFTS EAST. 850 TEMPERATURES INDICATE
TEMPERATURES WILL BE ABOUT THE SAME FOR TUESDAY AS TODAY AND WARM A
FEW DEGREES WEDNESDAY/THURSDAY.

DAYS 4-7...DRY WEATHER PERSISTS WITH THE RIDGE ANCHORED OVER THE
ROCKIES. AT THE SURFACE HIGH PRESSURE ALTERNATES WITH LEE TROUGHS
AND WIND SHIFTS FROM THE NORTHWEST. MOISTURE/DYNAMICS LIMITED SO NIL
POPS THOUGH THIS FORECAST. 850 TEMPERATURES WARM INTO THE LOWER 20S
SO BY MONDAY...MAX TEMPERATURES SHOULD GET INTO THE LOWER 80S AHEAD
OF LEE TROUGH.

&&

GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.

&&

FS
Hazardous weather outlook, Oct 13, 3:07 AM MST, 14 hours 48 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
407 AM MDT MON OCT 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BULLER

The radar

The Goodland radar (KGLD), 20 km away, was scanning. The volume nearest the first event began at 00:53 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sherman

When
October 13, 5:55 PM MST
Where
Sherman County, 12 mi W of Goodland
Measured
56 kt (64 mph) measured gust
Reported by
GENERAL PUBLIC
Coordinates
39.350, -101.933

Thunderstorm Wind, Cheyenne

When
October 13, 6:05 PM MST
Where
Cheyenne County, St Francis Arpt
Measured
56 kt (64 mph) measured gust
Reported by
NEWSPAPER
Coordinates
39.750, -101.800

Thunderstorm Wind, Cheyenne

When
October 13, 6:05 PM MST
Where
Cheyenne County, St Francis
Measured
56 kt (64 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
39.767, -101.800

Scaffolding blown over on Main St in St Francis, 25 foot tree uprooted, greenhouse suffered wind damage. Information obtained from newspaper article. Time estimated, and based on nearby known measured gust at airport.

Thunderstorm Wind, Sherman

When
October 13, 6:17 PM MST
Where
Sherman County, 8 mi NE of Goodland
Measured
59 kt (68 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
39.433, -101.617

Thunderstorm Wind, Sherman

When
October 13, 6:30 PM MST
Where
Sherman County, 5 mi WSW of Goodland
Measured
50 kt (58 mph) measured gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.317, -101.800

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, October 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5374961, 5374964, 5374965, 5374962, 5374963.